Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2010, 9:02 PM CDT for Hodgeman County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2010, 9:02 PM CDT (02:02 UTC)
- Expired
- May 15, 2010, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:55 PM CDT | HAIL 0.75 | 8 Sw Jetmore, KS | THE CALLER REPORTED A LOT OF PEA-SIZE HAIL WITH A FEW LARGER STONES TO PENNY SIZE. THE GROUND WAS COMPLETELY COVERED WITH HAIL AND UP TO 2 INCHES DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
622 WUUS53 KDDC 160202 SVRDDC KSC083-160300- /O.NEW.KDDC.SV.W.0039.100516T0202Z-100516T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 902 PM CDT SAT MAY 15 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 1000 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF KALVESTA...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... JETMORE... MAINLY RURAL AREAS OF CENTRAL HODGEMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3813 9980 3792 9979 3792 10014 3804 10014 TIME...MOT...LOC 0203Z 270DEG 9KT 3798 10009 WIND...HAIL 60MPH 1.00IN $$ JJOHNSON
2 follow-up statements
755 WWUS53 KDDC 160221 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 921 PM CDT SAT MAY 15 2010 KSC083-160300- /O.CON.KDDC.SV.W.0039.000000T0000Z-100516T0300Z/ HODGEMAN KS- 921 PM CDT SAT MAY 15 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HODGEMAN COUNTY UNTIL 1000 PM CDT... AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF JETMORE...AND MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... JETMORE... MAINLY RURAL AREAS OF CENTRAL HODGEMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3792 10007 3806 10007 3813 9980 3792 9979 TIME...MOT...LOC 0221Z 270DEG 9KT 3798 10003 WIND...HAIL 60MPH 1.00IN $$ JJOHNSON
621 WWUS53 KDDC 160259 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 959 PM CDT SAT MAY 15 2010 KSC083-160309- /O.EXP.KDDC.SV.W.0039.000000T0000Z-100516T0300Z/ HODGEMAN KS- 959 PM CDT SAT MAY 15 2010 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HODGEMAN COUNTY WILL EXPIRE AT 1000 PM CDT/900 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3792 10007 3806 10007 3813 9980 3792 9979 TIME...MOT...LOC 0259Z 270DEG 9KT 3798 9991 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:24 AM CDT, 17 hours 38 minutes earlier.
Area forecast discussion, May 15, 3:24 AM CDT, 17 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 AM CDT SAT MAY 15 2010 .DISCUSSION... DAYS 1-2... PRECIP CHANCES CONTINUE BE THE MAIN FORECAST PROBLEM FOR THE PERIOD. SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE PLAINS AS OF 00Z WITH THE MAIN UPPER TROUGH STILL OVER THE FOUR CORNERS REGION. WITH THE SFC HIGH CENTERED ALONG THE IA/MO LINE, AND LOW PRESSURE OVER THE DESERT SOUTHWEST, EAST TO SOUTHEASTERLY UPSLOPE FLOW REMAINED OVER WESTERN KANSAS. HOWEVER, LOWER LEVELS HAVE NOT RECEIVED AS MUCH MOISTURE AS EXPECTED, AND RAIN OVER OUR WESTERN COUNTIES YESTERDAY AFTERNOON DISSIPATED BEFORE GETTING FURTHER EAST THAN GCK. MUCH OF THE PRECIP OVER EASTERN CO HAS MOVED TO THE NORTH, ALTHOUGH A FEW SHOWERS HAVE ENTERED OUR WESTERN COUNTIES. LOWERED POPS A BIT THIS MORNING, BUT THERE SHOULD STILL BE A DECENT CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS LATER IN THE DAY AS THE UPPER TROUGH MOVES CLOSER TO THE PLAINS AND MODEL SOUNDINGS SHOW INCREASING MOISTURE. INSTABILITY WILL BE BETTER THAN YESTERDAY, BUT STILL WEAK ENOUGH THAT WILL KEEP THE WX TYPE AS SHOWERS WITH ISOLATED THUNDERSTORMS. WITH PLENTY OF CLOUDS, HIGHS SHOULD STAY IN THE 60S OVER MOST OF THE CWA. BY TONIGHT, A WEAK LEAD SHORTWAVE WILL MOVE OFF INTO OK, WHILE THE MAIN TROUGH ENTERS THE NEB PANHANDLE. THINK THERE SHOULD BE SOME DECENT PRECIP CHANCES AT THE START OF THE PERIOD WITH A LOT OF BROAD SYNOPTIC LIFT, GRADUALLY DECREASING AS THE UPPER TROUGH AXIS MOVES EAST BY SUNDAY MORNING. PLENTY OF CLOUDS AND FAIRLY HIGH DEWPOINTS WILL KEEP LOWS IN THE 50S. THE UPPER TROUGH AXIS WILL MOVE FULLY OUT INTO THE PLAINS BY SUNDAY, AND THERE COULD ACTUALLY BE SOME SUNSHINE COMING OUT BY AFTERNOON. THE NAM AND GFS BOTH SET UP A WEAK SFC BOUNDARY OVER THE CENTRAL CWA, WITH SOME LOW LEVEL CONVERGENCE. WITH INCREASING SUNSHINE, THE NAM ALSO BRINGS SOME CAPE VALUES CLOSE TO 1000 J/KG. THUS, KEPT 20-40 POPS GOING FOR SOME SCATTERED THUNDERSTORM DEVELOPMENT, WITH HIGHER AMOUNTS IN THE EAST WITH THE BEST MOISTURE. ANY ACTIVITY SHOULD TAPER OFF AFTER 00Z AS THE UPPER TROUGH MOVES FURTHER EAST AND NORTHWESTERLY FLOW SETS IN OVER THE AREA. HIGHS ON SUNDAY WILL BE A BIT WARMER, WITH 850MB TEMPS GETTING INTO THE MID TEENS C AND SUNSHINE HELPING READINGS REACH THE 70S. SKIES WILL BEGIN TO CLEAR OUT SUNDAY NIGHT, BUT DECENT DEWPOINTS WILL HELP LOWS STAY IN THE UPPER 40S TO LOW 50S. DAYS 3-7... THERE IS STILL SOME DISAGREEMENT BETWEEN THE MEDIUM RANGE MODELS REGARDING THE UPPER SYSTEM FORECAST TO MOVE INTO THE CENTRAL CONUS AROUND MID WEEK. THE ECMWF CONTINUES ITS TENDENCY TO DEVELOP THE CLOSED LOW FARTHER SOUTH ACROSS NEW MEXICO BY 00Z THURSDAY AND HAS BEEN FAIRLY CONSISTENT WITH THIS IDEA FOR THE PAST SEVERAL RUNS. THE GFS IS FARTHER NORTH WITH THE LOW OVER COLORADO AND WHILE IT HAS SHOWN SOME VARIABILITY...ITS ENSEMBLE MEMBERS ARE COMING MORE IN LINE WITH THAT SOLUTION. THE UKMET IS EVEN FARTHER NORTH AND MORE PROGRESSIVE WITH THE LOW OVER NEBRASKA ALTHOUGH SOME OF ITS PREVIOUS RUNS SHOW A SLOWER AND MORE SOUTHWARD TRACK. THE CANADIAN MODEL KEEPS THIS SYSTEM AN OPEN WAVE. TEND TO THINK THAT THIS SYSTEM WILL COME OUT IN A FASHION SOMEWHAT LIKE THE GFS/ECMWF. THIS WOULD MEAN THAT SOUTHWEST KANSAS WOULD BE ON THE COOL SIDE OF THE FRONT WITH THE SEVERE WEATHER STAYING TO OUR SOUTH. CURRENT FORECAST HIGH TEMPERATURES MAY BE A LITTLE WARM AS WELL ESPECIALLY IF ANY CLOUD COVER PERSISTS. IF THE UPPER LOW TAKES A TRACK SIMILAR TO THE GFS THEN THE SURFACE FEATURES WOULD BE FARTHER NORTH AND THERE WOULD BE GREATER POTENTIAL FOR SEVERE WEATHER AS FAR NORTH AS OUR SOUTHERN CWA. FOR NOW WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST DUE TO THE MODEL DIFFERENCES. .AVIATION... VFR CIGS WILL CONTINUE AT THE TAF SITES THROUGH THE MORNING HOURS. CIGS COULD LOWER TO MVFR AROUND DODGE CITY AND HAYS EARLY THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 52 73 49 / 50 50 30 10 GCK 63 50 73 48 / 40 40 30 10 EHA 62 50 74 47 / 40 40 30 10 LBL 64 52 75 49 / 50 40 30 10 HYS 65 50 69 48 / 60 60 30 10 P28 70 57 72 54 / 60 60 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/02/02
Hazardous weather outlook, May 15, 3:31 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT SAT MAY 15 2010 KSZ030-031-043>046-061>066-074>081-084>090-162045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 331 PM CDT SAT MAY 15 2010 /231 PM MDT SAT MAY 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS THIS EVENING AND WILL PROGRESS EASTWARD INTO CENTRAL KANSAS AFTER MIDNIGHT. A FEW OF THE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER THIS EVENING. THE AREA MOST LIKELY TO EXPERIENCE HAIL IS WEST OF A LINE FROM HUGOTON TO LAKIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON. THE PRIMARY THREATS WILL BE LIGHTNING AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 01
In the hours before
Special weather statement, May 15, 7:28 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 728 PM CDT SAT MAY 15 2010 KSZ063-077-160115- FINNEY-GRAY- 728 PM CDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES... AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF INGALLS...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES... INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3822 10023 3790 10023 3785 10044 3802 10054 TIME...MOT...LOC 0028Z 246DEG 13KT 3795 10043 JJOHNSON
Local storm report, May 15, 8:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 8 NNE CIMARRON 37.92N 100.29W
05/15/2010 E0.88 INCH GRAY KS TRAINED SPOTTER
THE REPORTER ALSO SAW ROTATION IN A PERSISTENT WALL
CLOUD.
&&
BURKESpecial weather statement, May 15, 8:14 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT MAY 15 2010
KSZ063-064-077-160215-
FINNEY-GRAY-HODGEMAN-
814 PM CDT SAT MAY 15 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY AND WESTERN HODGEMAN COUNTIES...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF KALVESTA...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO NICKEL SIZE.
RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY AND WESTERN HODGEMAN
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3816 10021 3822 10005 3794 9992 3794 10023
3802 10033
TIME...MOT...LOC 0113Z 247DEG 11KT 3798 10025
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:28 PM CDT | Special Weather Statement | DDC | Finney | 47 min |
| May 15, 8:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 61 min |
| May 15, 9:05 PM CDT | Special Weather Statement | DDC | Gray | 40 min |
| May 15, 10:11 PM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| May 15, 10:16 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 16, 6:24 PM CDT | Special Weather Statement | DDC | Kiowa | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.